Minnesota, 2004High Wind in Minnesota, December 12 to 13, 2004
December 12 to 13, 2004 · NWS ARX · 4 events in 4 counties and zones
A strong low pressure system moved across the northern Great Lakes, which produced high winds across southeast Minnesota. Wind gusts reached nearly 60 mph at the Rochester International airport (Olmsted County).
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across the northern Great Lakes, which produced high winds across southeast Minnesota. Wind gusts reached nearly 60 mph at the Rochester International airport (Olmsted County). Law enforcement officials reported the roof was blown off a strip mall in Austin (Mower County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 12, 3:04 AM CST, 4 hours 56 minutes earlier.
Area forecast discussion, Dec 12, 3:04 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR ADVISORY CODING
NATIONAL WEATHER SERVICE LA CROSSE WI
304 AM CST SUN DEC 12 2004
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
PRIMARY FORECAST CONCERN IS ON WINDS TODAY. ALSO PRECIPITATION
CHANCES AND TYPE EARLY THIS MORNING A CONCERN.
07Z SURFACE ANALYSIS SHOWS A 988 MB LOW PRESSURE CENTER ALONG THE
MINNESOTA/ONTARIO BORDER. TRAILING COLD FRONT EXTENDING SOUTHWARD
INTO SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA. WINDS WERE
GUSTING UP TO 35 MPH BEHIND THE FRONT IN WESTERN MINNESOTA AND AND
THE EASTERN DAKOTAS. MEANWHILE...RADAR SHOWING SOME LIGHT
PRECIPITATION ACROSS MAINLY THE NORTH HALF OF THE FORECAST AREA.
00Z 12DEC04 MODELS AGAIN IN GOOD AGREEMENT. STRONG LOW PRESSURE
SYSTEM WILL MOVE ACROSS LAKE SUPERIOR TODAY DRAGGING A COLD FRONT
ACROSS THE FORECAST AREA. ISENTROPIC LIFT AND QG FORCING TO QUICKLY
EXIT EARLY THIS MORNING AS FRONT MOVES THROUGH. INITIAL MIX OF
PRECIPITATION TO CHANGE TO ALL SNOW ONCE COLD AIR ARRIVES LATER
TODAY...ALTHOUGH PRECIPITATION TO BE VERY LIGHT. VERY STRONG PRESSURE
GRADIENT IN WAKE OF SYSTEM TO PRODUCE STRONG WINDS ACROSS THE
FORECAST AREA. MODELS HAVE BEEN VERY CONSISTENT WITH THIS PAST
SEVERAL DAYS. BUFKIT AND MODEL SOUNDING SHOWING 50 TO 60 KNOT WINDS
AT 850MB. THIS ALONG WITH STRONG COLD ADVECTION AND STEEP LOW LEVEL
LAPSE RATES AND 3 TO 4 MICROBARS PER SECOND OF DOWNWARD MOTION SHOULD
TAP INTO THESE STRONGER WINDS ALOFT. THE ONE NEGATIVE IS EXTENSIVE
CLOUD COVER EXPECTED ACROSS THE AREA. SHALLOWEST MOISTURE TO BE
ACROSS THE WESTERN ZONES...WHERE A FEW PEAKS OF THE SUN IS POSSIBLE.
BASED ON THIS AND COLLABORATION WITH SURROUNDING OFFICES WILL UPGRADE
TO HIGH WIND WARNING FOR THE OPEN AREAS OF SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. WINDS TO STAY UP TONIGHT...ALTHOUGH DAYSHIFT WILL
LIKELY HAVE TO DOWNGRADE WARNING TO ADVISORY BY THIS EVENING.
AS CYCLONIC FLOW WANES ON MONDAY EXPECT SOME BREAKS IN THE CLOUDS...
ESPECIALLY ACROSS THE FAR WEST. HOWEVER...WITH 850MB TEMPERATURES
OF ONLY -10C TO -12C AFTERNOON HIGHS WILL ONLY TOP OFF IN THE 20S.
THE QUIET WEATHER WILL CONTINUE RIGHT INTO TUESDAY WITH READINGS AT
OR BELOW SEASONAL NORMALS.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
GFS CONTINUES TO SHOW 500MB TROUGH OVER THE EASTERN CONUS WITH
RIDGING IN THE WEST. THIS WILL RESULT IN A PROLONGED PERIOD OF
NORTHWEST FLOW OVER THE LOCAL AREA..SUPPORTING FAST MOVING CLIPPER
TYPE SYSTEMS AND LIGHT QPF AMOUNTS FROM TIME TO TIME.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY 9 AM TODAY TO 3 AM MONDAY...SOUTHWEST AND
CENTRAL WISCONSIN...WIZ017-029-032>034-041>044-053>055-061
MN...HIGH WIND WARNING 9 AM TODAY TO 3 AM MONDAY. MNZ079-086>088-
094>095
WIND ADVISORY 9 AM TODAY TO 3 AM MONDAY SOUTHEAST
MINNESOTA. MNZ096.
IA...HIGH WIND WARNING 9AM TODAY TO 3 AM MONDAY MORNING. IAZ008>010-
018>019-029
WIND ADVISORY 9 AM SUNDAY TO 3 AM MONDAY...NORTHEAST
IOWA...IAZ011-030.
RABERDINGHazardous weather outlook, Dec 12, 5:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
538 AM CST SUN DEC 12 2004
IAZ011-030-MNZ096-WIZ017-029-032>034-041>044-053>055-061-131200-
ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
538 AM CST SUN DEC 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FOR MUCH OF TODAY AND TONIGHT ALONG
AND EAST OF LINE FROM ALMA WISCONSIN TO WINONA AND CALEDONIA
MINNESOTA TO WAUKON AND STRAWBERRY POINT IOWA. A HIGH WIND WARNING
IS IN EFFECT FOR MUCH OF TODAY AND TONIGHT FURTHER WEST.
A STRONG LOW NEAR THE MINNESOTA-CANADA BORDER WILL TRACK ACROSS LAKE
SUPERIOR TODAY...THEN TO EAST OF LAKE HURON BY LATE TONIGHT. THE
STRONG PRESSURE GRADIENT AROUND THE BACK SIDE OF THIS LOW WILL
SPREAD ACROSS THE AREA THIS MORNING. AS IT DOES...WINDS WILL BECOME
NORTHWEST AND INCREASE TO 25 TO 35 MPH...WITH GUSTS UP TO 50 MPH...
BY LATER THIS MORNING. THIS STRONG WINDS ARE EXPECTED TO CONTINUE
THROUGH THIS EVENING...THEN BEGIN TO SUBSIDE LATER TONIGHT AS THE
LOW PULLS FURTHER AWAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BRISK NORTHWEST WINDS
OF 15 TO 25 MPH WILL CONTINUE ACROSS MUCH OF THE AREA ON MONDAY.
PASSING CLIPPERS WILL BRING A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT
AND THURSDAY...AND AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WIND GUST REPORTS
FROM LATER THIS MORNING THROUGH THIS AFTERNOON AND EVENING WOULD BE
GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>010-018-019-029-MNZ079-086>088-094-095-131200-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-
OLMSTED-WABASHA-WINNESHIEK-WINONA-
538 AM CST SUN DEC 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR MUCH OF TODAY AND TONIGHT...
WEST OF A LINE FROM WABASHA TO RUSHFORD MINNESOTA...TO DECORAH AND
FAYETTE IOWA. A WIND ADVISORY IS IN EFFECT FOR MUCH OF TODAY AND
TONIGHT EAST OF THIS LINE.
A STRONG LOW NEAR THE MINNESOTA-CANADA BORDER WILL TRACK ACROSS LAKE
SUPERIOR TODAY...THEN TO EAST OF LAKE HURON BY LATE TONIGHT. THE
STRONG PRESSURE GRADIENT AROUND THE BACK SIDE OF THIS LOW WILL
SPREAD ACROSS THE AREA THIS MORNING. AS IT DOES...WINDS WILL BECOME
NORTHWEST AND INCREASE TO 35 TO 45 MPH...WITH GUSTS UP TO 60 MPH...
BY LATER THIS MORNING. THIS STRONG WINDS ARE EXPECTED TO CONTINUE
THROUGH THIS EVENING...THEN BEGIN TO SUBSIDE LATER TONIGHT AS THE
LOW PULLS FURTHER AWAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BRISK NORTHWEST WINDS
OF 15 TO 25 MPH WILL CONTINUE ACROSS MUCH OF THE AREA ON MONDAY.
PASSING CLIPPERS WILL BRING A CHANCE OF LIGHT SNOW WEDNESDAY NIGHT
AND THURSDAY...AND AGAIN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WIND GUST REPORTS
FROM LATER THIS MORNING THROUGH THIS AFTERNOON AND EVENING WOULD BE
GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS
High Wind, Olmsted
- When
- December 12, 8:00 AM CST to December 13, 3:00 AM CST
- Where
- Olmsted forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
High Wind, Dodge
- When
- December 12, 8:00 AM CST to December 13, 3:00 AM CST
- Where
- Dodge forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
High Wind, Mower
- When
- December 12, 8:00 AM CST to December 13, 3:00 AM CST
- Where
- Mower forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
High Wind, Fillmore
- When
- December 12, 8:00 AM CST to December 13, 3:00 AM CST
- Where
- Fillmore forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, December 12, 2004$1.4 million · 56 kt wind · 26 events
- High Wind in Washington, December 12, 2004$450,000 · 65 kt wind · 1 event
- Strong Wind in Wisconsin, December 12, 2004$34,000 · 20 events
- High Wind and Strong Wind in Minnesota, December 12, 2004$800 · 42 events
- High Wind in Iowa, December 12, 2004$29,000 · 57 kt wind · 6 events
- High Wind in South Dakota, December 12, 200452 kt wind · 17 events
- Winter Storm in Michigan, December 12 to 13, 200415 events
- High Wind in Iowa, December 12, 200457 kt wind · 11 events
- High Wind in South Dakota, December 12, 200454 kt wind · 10 events
- Winter Storm in Michigan, December 12 to 13, 20049 events
- High Wind in Minnesota, December 12, 2004$10,000 · 57 kt wind · 8 events
- High Wind in Iowa, December 12 to 13, 200454 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428243, 5428244, 5428306, 5428307.